Alert archive / Nebraska / High Wind Warnings in 2009
High Wind Warning 57, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 12, 2009, 4:59 AM MST for 7 counties in Nebraska. It took effect at Jan 12, 2009, 7:00 AM MST. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 12, 2009, 4:59 AM MST (11:59 UTC)
- In effect from
- Jan 12, 2009, 7:00 AM MST
- Expired
- Jan 12, 2009, 1:01 PM MST
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 7:12 AM MST | NON-TSTM WND GST 62 | Alliance, NE | |
| Jan 12, 8:00 AM MST | NON-TSTM WND GST 57 | 5 Se Harrisburg, NE | |
| Jan 12, 8:04 AM MST | NON-TSTM WND GST 61 | Dalton, NE | |
| Jan 12, 8:34 AM MST | NON-TSTM WND GST 60 | Sidney, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KCYS 121159 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 459 AM MST MON JAN 12 2009 NEZ001>003-019>021-054-055-130000- /O.UPG.KCYS.WI.Y.0003.090112T1400Z-090112T2200Z/ /O.NEW.KCYS.HW.W.0057.090112T1400Z-090113T0000Z/ SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY 459 AM MST MON JAN 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. NORTHWEST WINDS WILL INCREASE BY MID MORNING OVER THE NEBRASKA PANHANDLE. AFTER THAT TIME...WINDS WILL BE SUSTAINED BETWEEN 35 AND 45 MPH WITH SOME GUSTS AS HIGH AS 60 MPH. THE WINDS WILL DIMINISH QUICKLY AFTER SUNSET. THE WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS OVER THE WESTERN NEBRASKA PANHANDLE TODAY FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES. BE SURE TO SECURE OR MOVE INDOORS IMPORTANT ITEMS THAT MAY BE BLOWN AROUND BY THE STRONG WINDS. $$ WEILAND
1 follow-up statement
000 WWUS75 KCYS 122003 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 101 PM MST MON JAN 12 2009 ...HIGH WIND WARNING IS CANCELLED... NEZ001>003-019>021-054-055-122115- /O.CAN.KCYS.HW.W.0057.000000T0000Z-090113T0000Z/ SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY 101 PM MST MON JAN 12 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH WIND WARNING. STRONG NORTHWEST WINDS OVER THE NEBRASKA PANHANDLE HAVE DIMINISHED SINCE THIS MORNING. WINDS OF 20 TO 30 MPH GUSTING TO 40 MPH WILL CONTINUE OVER PORTIONS OF THE NEBRASKA PANHANDLE THROUGH LATE AFTERNOON AND WILL STEADILY DECREASE EARLY IN THE EVENING. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 12, 4:18 AM MST, 41 minutes earlier.
Area forecast discussion, Jan 12, 4:18 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST MON JAN 12 2009
.SHORT TERM...TODAY THROUGH TUESDAY...
WINTRY WEATHER HAS MADE A RETURN TO MUCH OF THE CWA EARLY THIS
MORNING WITH SNOW AND COLDER TEMPERATURES. A SHORTWAVE TROUGH
CURRENTLY EXTENDS ACROSS FAR NORTHWEST NEBRASKA AND BACK INTO
NORTHWEST WYOMING FROM THE MID LEVEL CIRCULATION OVER NORTHWEST SOUTH
DAKOTA. THE ASSOCIATED SURFACE COLD FRONT WAS THROUGH ALL BUT THE
SOUTH PART OF CARBON COUNTY AS OF 10Z. A BAROCLINIC CLOUD BAND WAS
OVER MICH OF THE CWA EARLY THIS MORNING IN ADVANCE OF THE SHORTWAVE
TROUGH. SNOW...MODERATE AT TIMES...WAS LOCATED UNDER THE SOUTH PART
OF THE BAROCLINIC BAND...WITH THE LARGER RETURNS ON THE AREA RADARS
NOW FROM NORTHEAST COLORADO...TO KLAR AND KRWL. AS THE SHORTWAVE
TROUGH AND FRONT MOVE FURTHER SOUTH THIS MORNING...THE SNOW WILL
GENERALLY TAPER OFF AND END FROM NORTH TO SOUTH. MOST OF THE
ACCUMULATING SNOW WILL END OVER THE CWA AROUND 15Z. BY THE AFTERNOON
SOME LIGHT SNOW OR FLURRIES WILL BE MAINLY CONFINED TO SOUTH CENTRAL
WYOMING NEAR THE MOUNTAINS. THE OTHER ISSUE FOR TODAY WILL BE THE
STRONG WINDS OVER MAINLY THE EAST PART OF THE CWA. FORECAST WINDS
AT 850 MB ARE AROUND 30 KNOTS WITH UP TO 50 KNOTS AT 700 MB. WITH
THOSE WINDS ALONG WITH THE TIGHT SURFACE PRESSURE GRADIENT HAVE WENT
AHEAD AND CHANGED THE PREVIOUSLY ISSUED WIND ADVISORY FOR THE
PANHANDLE TO A HIGH WIND WARNING. NEARBY PARTS OF SOUTHEAST WYOMING
WILL ALSO NEED TO BE MONITORED FOR THE POSSIBILITY OF HIGH WINDS AS
WELL. WINDS WILL LIKELY START TO TAPER OFF AFTER 21Z AS THE SURFACE
PRESSURE GRADIENT WEAKENS...BUT WENT AHEAD AND EXTENDED THE WARNING
OUT THROUGH 00Z TUESDAY. COLD AIR ADVECTION BEHIND THE FRONT AND
SHORTWAVE TROUGH WILL KEEP MOST HIGH TEMPERATURES BETWEEN 25 AND 35
OVER THE LOWER ELEVATIONS TODAY. FAST NORTHWEST FLOW ALOFT REMAINS
OVER THE CWA THROUGH TUESDAY AND STRONG SURFACE WINDS WILL CONTINUE.
THE LOW LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR WOULD SUGGEST
THE POSSIBILITY OF MARGINAL HIGH WINDS OVER PARTS OF SOUTHEAST WYOMING
ON TUESDAY. THE SURFACE PRESSURE GRADIENT WILL BE THE TIGHTEST IN THE
MORNING HOURS AS A SURFACE LOW MOVES EASTWARD ACROSS MONTANA. WILL
HOLD OFF ON THE ISSUANCE OF A HIGH WIND WATCH AT THIS TIME AND LET
LATER SHIFTS TAKE A LOOK. TEMPERATURES WILL WARM...ESPECIALLY EAST
OF THE LARAMIE RANGE ON TUESDAY AND THE ATMOSPHERE DRIES. ONLY SOME
FLURRIES ARE EXPECTED OVER THE HIGHER ELEVATIONS OF THE SNOWY RANGE
TONIGHT AND TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY JANUARY 18TH...
TUESDAY NIGHT...STRONG NORTH NORTHWEST FLOW ALOFT CONTINUES. NEXT
COLD FRONT WILL BE APPROACHING OUR NORTHERN COUNTIES SPREADING IN A
CHANCE OF SNOW.
WEDNESDAY...LEADING EDGE OF THE COLD AIRMASS BEHIND THE COLD FRONT
WILL MOVE ACROSS OUR NORTHERN AND EASTERN COUNTIES. WILL SEE A
CHANCE OF SNOW ALONG AND JUST BEHIND THE COLD FRONT.
THURSDAY...SURFACE LEE TROUGHING DEVELOPS AS WINDS TURN WEST AT THE
SURFACE. NORTH NORTHWEST FLOW ALOFT WILL RETARD WARMING TREND.
EXCEPT FOR A FEW FLURRIES...IT LOOKS DRY.
FRIDAY...A DECENT WARMING TREND IS ON TAP AS THE FLOW ALOFT BACKS TO
NORTHWEST AND 1000-500 MB THICKNESSES RISE TO NEAR 5520
METERS...PUSHING HIGH TEMPERATURES INTO THE 30S WEST WITH 40S AND
LOWER 50S EAST OF INTERSTATE 25.
SATURDAY...FAST MOVING SHORTWAVE TROUGH ALOFT PASSES WITH NO
PRECIPITATION DUE TO DRY LOW AND MID LEVELS. CONTINUED RELATIVELY
MILD WITH 1000-500 MB THICKNESSES NEAR 5430 METERS.
SUNDAY...LARGE RIDGE ALOFT ACROSS THE INTERMOUNTAIN REGION WILL
PRODUCE DRY WEATHER ACROSS OUR COUNTIES. ANOTHER MILD JANUARY DAY ON
TAP WITH 1000-500 MB THICKNESSES NEAR 5520 METERS. RUBIN
&&
.AVIATION...IFR CEILINGS AND VISIBILITIES IN SNOW WILL CONTINUE OVER
THE AREA WEST OF A KCYS TO KEAN TO KRWL LINE THROUGH 14Z. MVFR
CONDITIONS WILL LAST OVER THE SOUTHEAST PART OF THE CWA INTO THE LATE
MORNING HOURS. STRONG NORTHERLY SURFACE WINDS WILL BE OVER THE EAST
PART OF THE CWA TODAY WITH GUSTS AS HIGH AS 45 KNOTS LIKELY...MAINLY
IN THE PANHANDLE. WEST WINDS WILL INCREASE LATE TONIGHT OVER AND
NEAR THE SOUTHEAST WYOMING MOUNTAINS WITH GUSTS TO 40 KNOTS AND
CONTINUE THROUGH TUESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING FOR THE PANHANDLE FROM 7 AM TO 5 PM TODAY.
ZONES 1>3..19>21..54..55.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBINHazardous weather outlook, Jan 12, 2:17 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 217 AM MST MON JAN 12 2009 NEZ001>003-019>021-054-055-WYZ059>070-130330- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 217 AM MST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE OVERNIGHT. SNOW SHOWERS WILL ACCOMPANY THE COLD FRONTAL PASSAGE...WITH MOUNTAIN AREAS EXPECTED TO RECEIVE 3 TO 6 INCHES OF SNOW BY EARLY MONDAY. ACCUMULATING SNOWFALL EAST OF THE LARAMIE RANGE IS NOT EXPECTED TO BE WIDESPREAD. ACCUMULATIONS EAST OF THE LARAMIE RANGE MAY REACH AROUND 2 INCHES IN A NARROW BAND FROM NEAR WHEATLAND TO ALBIN AND FARTHER SOUTHEAST TO NEAR KIMBALL. AN INCH OR LESS OF SNOW CAN BE EXPECTED IN AND AROUND THE CITY OF CHEYENNE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WIND ADVISORY IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE MONDAY FOLLOWING THE PASSAGE OF A COLD FRONT. SCATTERED AREAS OF LIGHT SNOW ARE ALSO EXPECTED MONDAY. BRISK WINDS WILL OCCUR MOST DAYS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Local storm report, Jan 11, 11:33 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 PM MST SUN JAN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/11/2009 M58 MPH CARBON WY DEPT OF HIGHWAYS
LAST OF SEVERAL GUSTS TO 58 MPH SINCE 915 PM MST.
NUMEROUS REPORTS OF SUSTAINED WINDS MEETING OR EXCEEDING
40 MPH ALSO REPORTED DURING THE PERIOD.
&&
SJCLocal storm report, Jan 12, 1:50 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
150 AM MST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM SNOW PINE BLUFFS 41.18N 104.07W
01/12/2009 M0.5 INCH LARAMIE WY LAW ENFORCEMENT
0143 AM SNOW WHEATLAND 42.05N 104.96W
01/12/2009 M0.5 INCH PLATTE WY LAW ENFORCEMENT
BETWEEN 1 AND 2 INCHES SOUTH OF TOWN NEAR HIGHWAY 34.
&&
MWEILANDLocal storm report, Jan 12, 2:55 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM SNOW CHEYENNE 41.15N 104.79W
01/12/2009 M1.0 INCH LARAMIE WY OFFICIAL NWS OBS
&&
MWEILANDSpecial weather statement, Jan 12, 3:46 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 346 AM MST MON JAN 12 2009 NEZ054-WYZ059-061>067-069-070-121400- KIMBALL-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...KIMBALL...DOUGLAS...GLENROCK... RAWLINS...HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE... BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE... PINE BLUFFS 346 AM MST MON JAN 12 2009 ...PERIODS OF LIGHT SNOW THIS MORNING... YOU CAN EXPECT PERIODS OF LIGHT SNOW TO CONTINUE THROUGH MID MORNING ALONG AND WEST OF A LINE FROM DOUGLAS TO KIMBALL. ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO TWO INCHES CAN BE EXPECTED...MAINLY FROM SHIRLEY BASIN TO CHEYENNE. SOME ROADS WILL BE SLICK AND ICY IN SPOTS...SO PLEASE DRIVE WITH CAUTION AND SLOW DOWN AS NECESSARY.
Nearby
High Wind Warnings in Nebraska, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.